Hail, Upton
- When
- October 8, 4:50 PM CST
- Where
- Upton County, Mc Camey
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.133, -102.233
Convection developed over the west Texas Upper Trans Pecos region and the southern Permian Basin during the late afternoon of the 8th. An isolated severe thunderstorm produced large hail in McCamey.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Convection developed over the west Texas Upper Trans Pecos region and the southern Permian Basin during the late afternoon of the 8th. An isolated severe thunderstorm produced large hail in McCamey. In addition, more than half a foot of high water flowed over Farm to Market Road 1901 just south of the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 8, 1:02 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT FRI OCT 8 2004 .SHORT TERM... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING ACROSS THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS UNDERNEATH THE UPPER TROUGH AXIS AND THE COOLER POOL ALOFT. OTHER ISOLATED STORMS ARE FIRING IN THE BIG BEND AND LOWER TRANS PECOS DUE TO HEATING AND TERRAIN EFFECTS AHEAD OF THE AXIS. EXPECTING ACTIVITY TO INCREASE IN COVERAGE LATER THIS AFTERNOON AND THIS EVENING AS HEATING CONTINUES UNDERNEATH THE COOL POOL. ALTHOUGH SHEAR IS WEAK A FEW STORMS COULD PULSE TO SEVERE LEVELS AND PRODUCE LARGE HAIL DUE TO THE COOLER AIR ALOFT. WILL PAINT THE HIGHES POPS SOUTH OF THE PECOS RIVER IN WEST TEXAS AS THIS AREA WILL BE IN THE FAVORABLE SOUTHERN AND EASTERN SECTIONS OF THE SHORTWAVE ASSOCIATED WITH THE TROUGH. KEPT POPS ISOLATED POPS UP NORTH AS WELL AS AN UPPER LOW DEVELOPS AND ANOTHER SHORTWAVE ROTATES SOUTHWARD FROM THE SOUTH PLAINS LATE TONIGHT. INCREASED QPF GRIDS SOMEWHAT OVERNIGHT...SO NO REASON TO MAKE MUCH CHANGE TO THE OTHER GRIDS. .LONG TERM... SRN STREAM UPPER TROF THAT HAS DOMINATED WX ACRS REGION LAST SEVERAL DAYS IS SLOW TO EXIT. ONE LAST SHRTWV TROF IS EXPECTED TO ROTATE AROUND BACKSIDE OF TROF MAINTAINING SLGHT CHC POPS FOR AREAS GENERALLY N OF PECOS RIVER SAT. MEANWHILE NE LOW LEVEL FLOW ASSOCD WITH SFC ANTICYCLONE WILL BE ENHANCED BY GULF COAST LOW. THIS WILL ALLOW FOR BETTER LOW LEVEL CAA AND WITH COLD POOL AT 5H MOVING ACRS W TX THE ADVERTISED 1000-500MB THICKNESS TROUGH IS REASONABLE. AS SUCH WILL FAVOR COOLER/WETTER CONDITIONS ADVERTISED BY GFS SAT. BY SUN UPPER TROF LIFTS NE INTO OKLA AND LOW LEVEL INSTABILITY AXIS SHIFTS NW INTO NE NM WHERE BETTER LR/S ARE FOUND WHILE SFC RIDGING RELAXES. BY MON NEXT SRN STREAM SYSTEM HAS DEVELOPED/MOVED INTO SWRN STATES WITH SHRTWV RIDGING EXPECTED TO BE IN THE E. ISOLD/SLGHT CHC POPS WORTHY ESPECIALLY VICINITY OF MTNS WHERE UPSLOPE/OROGRAPHICS COMBINE WITH INCREASING DIFFLUENT FLOW. EVEN BY MONDAY MODEL INCONSISTENCIES APPARENT AS GFS HOLDS UPPER LOW WELL W WITH SOMEWHAT OF A STABLE NW MID LEVEL FLOW VERSUS ETA/ECMWF/S MORE ACTIVE SW MID LEVEL FLOW. COLD MID LEVEL TROF ACRS CENTRAL U.S. WILL PUSH A FRONT INTO W TX WED AS SRN STREAM MID LEVEL TROF REMAINS W. GFS FINALLY STARTS TO MOVE TROF OUT NEXT FRI AS LEESIDE PRESSURE FALLS COMMENCE. SOLN WED-FRI IS SUSPECT AND FOR NOW WILL NOT MAKE TOO MANY CHANGES. EXPECT THAT WHEN UPPER LOW DOES BEGIN TO MOVE E POPS WILL INCREASE SIGNIFICANTLY ACRS THE AREA AS UPPER FLOW HAS POTENTIAL TO BE DIVERGENT/LOW LEVELS CONVERGENT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 55 73 56 76 / 20 20 10 0 CARLSBAD NM 54 74 53 76 / 10 20 0 10 DRYDEN TX 61 80 58 78 / 40 20 0 0 FORT STOCKTON TX 57 73 57 78 / 30 20 10 0 GUADALUPE PASS TX 51 70 54 71 / 10 10 0 10 HOBBS NM 53 70 52 72 / 20 20 10 0 MARFA TX 50 70 48 74 / 30 10 0 10 MIDLAND INTL AIRPORT TX 56 73 55 76 / 30 20 10 0 ODESSA TX 56 73 56 77 / 30 20 10 0 WINK TX 57 76 54 80 / 20 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 135 PM CDT FRI OCT 8 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 135 PM CDT (1235 PM MDT) FRI OCT 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING ACROSS THE OUTLOOK AREA. THE GREATEST COVERAGE OF STORMS WILL BE ACROSS THE LOWER TRANS PECOS REGION TO THE BIG BEND. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL OF OVER 2 INCHES PER HOUR WHICH MAY CAUSE LOCALIZED FLOODING OF ARROYOS... DRAWS...LOW WATER CROSSINGS...OR OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED TO TAKE ACTION SHOULD HAZARDOUS WEATHER THREATEN THE AREA. 12
The Midland/Odessa radar (KMAF), 90 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427584, 5427660.